Non-alcoholic fatty liver disease is a prominent feature in HIV-positive patients. We present two patients with long-lasting HIV-infection who suffered from this disease, as induced by highly active anti-retroviral therapy (HAART). The patients developed acute-on-chronic (AOC) liver failure after either (case 1) acute infection with hepatitis A virus (HAV) or (case 2) methamphetamine abuse (‘Ecstasy’). Approximately 1 week after visiting an area endemic for HAV, case 1, a male patient, presented with icterus, elevated liver transaminases and HAV IgM. Previous examinations had demonstrated normal liver transaminase activities while hepatic steatosis had been suspected. He developed complications associated with liver failure including renal failure as well as pleural and pericardial effusions. Case 2, a second male patient, developed both liver failure and lactic acidosis 24 h after methamphetamine abuse. Both patients suffered from fatty liver in the pre-acute stage as indicated by ultrasound examination. After developing symptoms of liver failure, HAART was discontinued in both patients. Follow-up visits demonstrated that the patients recovered clinically with almost normalized laboratory parameters. In HIV infection, HAART-induced hepatopathological alterations may exist despite the absence of relevant laboratory parameters. These patients are likely to develop AOC liver failure when subjected to acute risk factors such as hepatitis viruses and narcotics or other drugs. In patients treated with HAART, we thus highly recommend hepatitis A and B virus vaccinations, and close monitoring of liver parameters.